Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Missoula, MT

July 25, 2011Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 25, 2011, 6:28 PM MDT for Flathead County, Montana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2011, 6:28 PM MDT (00:28 UTC)
Expired
Jul 25, 2011, 7:00 PM MDT
In force
32 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Flathead County, MT

The radar

The Missoula radar (KMSX), 172 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:37 PM MDTHAIL 0.886 Sw Lupfer, MTHAIL WAS REPORTED AT THE TALLEY LAKE CAMPGROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS55 KMSO 260028
SVRMSO
MTC029-260100-
/O.NEW.KMSO.SV.W.0015.110726T0028Z-110726T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
628 PM MDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 700 PM MDT.

* AT 624 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF LUPFER...OR
  ABOUT 23 MILES NORTHWEST OF EVERGREEN...AND WAS MOVING NORTH AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...US HIGHWAY 93...LUPFER...OLNEY AND   
RADNOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4865 11471 4862 11434 4833 11461 4839 11480
TIME...MOT...LOC 0028Z 193DEG 32KT 4847 11465

$$
2 follow-up statements
824 
WWUS55 KMSO 260046
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
646 PM MDT MON JUL 25 2011

MTC029-260100-
/O.CON.KMSO.SV.W.0015.000000T0000Z-110726T0100Z/
FLATHEAD MT-
646 PM MDT MON JUL 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR WESTERN FLATHEAD COUNTY...

* AT 642 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LUPFER...OR
  ABOUT 23 MILES NORTHWEST OF EVERGREEN...AND WAS MOVING NORTH AT 
  35 MPH. 

LAT...LON 4840 11455 4844 11476 4865 11471 4862 11434
TIME...MOT...LOC 0046Z 193DEG 32KT 4850 11460

$$
540 
WWUS55 KMSO 260053
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
653 PM MDT MON JUL 25 2011

MTC029-260101-
/O.EXP.KMSO.SV.W.0015.000000T0000Z-110726T0100Z/
FLATHEAD MT-
653 PM MDT MON JUL 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FLATHEAD COUNTY
EXPIRES AT 700 PM MDT...

LAT...LON 4840 11455 4844 11476 4865 11471 4862 11434
TIME...MOT...LOC 0051Z 193DEG 32KT 4854 11458

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:23 PM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 2:23 PM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
223 PM MDT MON JUL 25 2011

.DISCUSSION...AN UNSTABLE ATMOSPHERE COMBINED WITH VERY DRY LOW
LEVELS WILL SUPPORT ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS IN
SOUTHWEST MONTANA INTO THIS EVENING...MAINLY SOUTH AND EAST OF
MISSOULA. A WEATHER DISTURBANCE WILL BRUSH NORTH CENTRAL IDAHO AND
NORTHWEST MONTANA LATER THIS EVENING INTO EARLY TUESDAY SUPPORTING
SCATTERED SHOWERS AND THUNDERSTORMS. A COLD FRONT IS ALSO EXPECTED
TO SHIFT ACROSS NORTHCENTRAL IDAHO AND WESTERN MONTANA LATE THIS
EVENING AND TONIGHT AND WILL BRING COOLER AIR INTO THE REGION FOR
TUESDAY AND WEDNESDAY. THE AIR MASS SHOULD DRY SUFFICIENTLY MOST
AREAS TUESDAY AND WEDNESDAY BEHIND THE FRONT TO SUPPORT A DRY
PERIOD. THE EXCEPTION MAY BE FAR NORTHWEST MONTANA FROM ABOUT TROY
TO EUREKA AND GLACIER PARK WITH SOME MOISTURE AND INSTABILITY
LINGERING.

HIGH PRESSURE WILL GRADUALLY BULGE NORTHWARD OVER THE NORTHERN
ROCKIES PRODUCING A WARMING TREND AND QUITE DRY CONDITIONS THURSDAY...FRIDAY
...SATURDAY...AND SUNDAY. HOWEVER...MODERATE WEST WINDS ALOFT ARE
ALSO EXPECTED TO CONTINUE AND THUS SOME AFTERNOON WEST WINDS MAY
DEVELOP EACH AFTERNOON. OVERALL...THIS WARMING WEATHER
PATTERN...WITH VERY DRY AIR AND SOME AFTERNOON WEST WINDS MAY
START TO ACCELERATE THE CURING AND DRYING OF SMALLER FUELS...SUCH
A GRASS AND BRUSH.

&&

.AVIATION...AN UNSTABLE ATMOSPHERE COMBINED WITH VERY DRY LOW
LEVELS SHOULD SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS WITH
MICROBURSTS OVER SOUTHWEST MONTANA INTO THIS EVENING.
KBTM WILL BE MOSTLY IMPACTED BY THE GUSTY WINDS. A WEATHER
DISTURBANCE AND WEAK COLD FRONT ARE EXPECTED TO BRUSH NORTH
CENTRAL IDAHO AND NORTHWEST MONTANA LATER THIS EVENING AND
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN
THIS SAME GENERAL AREA...ESPECIALLY FROM ABOUT OROFINO TO
KALISPELL...KGPI. THE MAIN IMPACT FROM THESE STORMS SHOULD BE A
COMBINATION OF BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....LOEFFELBEIN
AVIATION...BAUCK

In the hours before

Special weather statement, Jul 25, 1:25 PM MDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
125 PM MDT MON JUL 25 2011

IDZ009-010-252000-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
125 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 200 PM
MDT...

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALMON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON AND CARMEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4512 11406 4547 11378 4542 11376 4539 11372
      4533 11372 4528 11368 4526 11368 4523 11364
      4503 11384
TIME...MOT...LOC 1925Z 213DEG 34KT 4515 11388
Special weather statement, Jul 25, 1:44 PM MDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
144 PM MDT MON JUL 25 2011

MTZ006-007-252015-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
144 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...SOUTHERN POWELL
AND NORTHERN DEER LODGE COUNTIES UNTIL 215 PM MDT...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PHILIPSBURG...OR 19 MILES NORTHWEST OF
ANACONDA...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PRINCETON AND
GOLDCREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4663 11296 4643 11272 4616 11326 4630 11344
TIME...MOT...LOC 1943Z 227DEG 32KT 4630 11325
Special weather statement, Jul 25, 5:02 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT MON JUL 25 2011

MTZ001-003-004-252330-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
502 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND NORTHERN
MINERAL COUNTIES UNTIL 530 PM MDT...

AT 454 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 8 MILES
NORTHEAST OF THOMPSON FALLS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4799 11508 4784 11500 4765 11466 4743 11516
      4765 11548
TIME...MOT...LOC 2302Z 227DEG 27KT 4769 11512
Special weather statement, Jul 25, 5:38 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
538 PM MDT MON JUL 25 2011

MTZ001>003-260030-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
538 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...CENTRAL
SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 630 PM MDT...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES WEST OF BIG ARM...OR 28 MILES WEST OF
POLSON...MOVING NORTHEAST AT 35 MPH. THIS STORM MAY TRACK ACROSS THE
NORTHERN SECTION OF FLATHEAD LAKE.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODS BAY...
BIGFORK...NIARADA...ELMO...LAKE MARY RONAN...PROCTOR...DAYTON...
ROLLINS...LAKESIDE...SOMERS AND CRESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4820 11413 4793 11388 4775 11471 4781 11489
TIME...MOT...LOC 2336Z 244DEG 31KT 4785 11466

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:00 PM MDTSpecial Weather StatementMSOSanders45 min
Jul 25, 7:05 PM MDTSpecial Weather StatementMSOFlathead40 min
Jul 25, 7:52 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake38 min
Jul 25, 8:28 PM MDTSpecial Weather StatementMSOFlathead47 min
Jul 25, 10:26 PM MDTSpecial Weather StatementMSOFlathead64 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.